Flood, Sumter
- When
- April 6, 12:00 AM CST to April 9, 11:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Additional rainfall on the 6th and 7th produced some secondary rises, especially on the Sucarnoocheeand lower Black Warrior Rivers. Minor flooding occurred once again.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Additional rainfall on the 6th and 7th produced some secondary rises, especially on the Sucarnoocheeand lower Black Warrior Rivers. Minor flooding occurred once again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 8:49 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 949 PM CDT TUE APR 5 2005 .UPDATE...FORECAST LOOKS TO BE IN GOOD SHAPE FOR THE MOST PART. THE GRIDS MAY BE A TAD PESSIMISTIC IN THE OVERNIGHT SKY DEPARTMENT...BUT INCREASING CLOUDS IN THE ZONES IS A GOOD SUMMARY OF WHAT WE EXPECT. NO CHANGES EXPECTED TO THE FORECAST AT THIS TIME. THE MAIN ITEM OF INTEREST IS TO DRAW ATTENTION TO THE ESF AND SPS JUST ISSUED...REGARDING CONCERNS OF HEAVY RAIN WITH THIS SYSTEM. MODEL GUIDANCE SEEMS TO INDICATE A PRETTY GOOD SHOT AT 1 TO 2 INCHES OF RAIN ACROSS MUCH OF SOGGY SOUTH CENTRAL ALABAMA. FORECAST CONCERNS ARE FOR ANY TRAINING OF HEAVY THUNDERSTORMS THAT MAY DEVELOP. ON THE OTHER HAND...THIS SYSTEM SEEMS A BIT MORE PROGRESSIVE...AND THAT MAY HELP US OUT IN THE END. STILL...WITH THE SENSITIVITY TO HEAVY RAINFALL...THOUGHT IT PRUDENT TO SPREAD THE WORD TO KEEP OUR EYES ON THE WATER SITUATION. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/JD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 128 PM CDT TUE APR 5 2005 ALZ011>015-017>050-061230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER ALABAMA RIVER. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF ALABAMA WEDNESDAY MORNING...AND MOVE INTO THE STATE DURING THE DAY. SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY FROM THE CITIES OF TUSCALOOSA...COLUMBIANA... AND ALEXANDER CITY...SOUTH AND WEST. THE SEVERITY OF THE STORMS... AND THE TYPE OF SEVERE WEATHER THAT MAY OCCUR...DEPENDS LARGELY ON HOW MUCH INSTABILITY DEVELOPS ACROSS CENTRAL ALABAMA ON WEDNESDAY. CURRENT COMPUTER MODEL FORECASTS SUGGEST THAT THE HIGHEST THREAT IS THAT OF A SQUALL LINE...WITH DAMAGING STRAIGHT LINE WINDS. HOWEVER...THERE IS ALSO A POSSIBILITY THAT SUPERCELLS MAY DEVELOP WITHIN OR AHEAD OF THE SQUALL LINE... WHICH WOULD BE CAPABLE OF PRODUCING TORNADOES. IN ADDITION TO THE SEVERE WEATHER...WITH SOIL CONDITIONS ALREADY SATURATED FROM PREVIOUS RAINFALL EVENTS...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND ADDITIONAL RIVER FLOODING. THE SEVERE WEATHER THREAT COULD LAST AS LATE AS THURSDAY AFTERNOON. THE PRIMARY THREAT ON THURSDAY WOULD BE FOR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 932 PM CDT TUE APR 5 2005 ALZ011>015-017>050-060900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 932 PM CDT TUE APR 5 2005 ...HEAVY RAINFALL POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... AN APPROACHING SPRING STORM IS EXPECTED TO BRING ANOTHER BOUT OF LOCALLY HEAVY RAINFALL TO MUCH OF CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF ALABAMA WEDNESDAY MORNING...AND MOVE INTO THE STATE DURING THE DAY. IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER (SEE BHMHWOBMX)... ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND RIVER FLOODING. MANY LOCATIONS WILL RECEIVE ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM...WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES POSSIBLE. ALTHOUGH IT HAS BEEN DRY THE LAST SEVERAL DAYS...RIVER LEVELS REMAIN HIGH ALONG THE ALABAMA...BLACK WARRIOR...CAHABA...COOSA...AND TALLAPOOSA RIVERS. MANY LOCATIONS ALONG THESE RIVERS HAVE JUST RECEDED BELOW FLOOD STAGE IN THE LAST 24 TO 48 HOURS...AND THE ALABAMA RIVER IN SELMA REMAINS IN FLOOD. ADDITIONALLY...SOIL CONDITIONS ACROSS THE AREA REMAIN WET TO SATURATED. IF LOCALLY HEAVY RAINS DEVELOP OVER A GIVEN AREA...RUNOFF COULD EASILY RESULT IN FLASH FLOODING IN THE SHORT TERM. IF MODERATE TO HEAVY RAINFALL BECOMES MORE WIDESPREAD...IT WILL LIKELY LEAD TO ADDITIONAL MAINSTREAM RIVER FLOODING INTO THE END OF THE WEEK. PERSONS WITH INTERESTS ALONG OR NEAR RIVERS AND STREAMS IN CENTRAL ALABAMA SHOULD PLAN ON FOLLOWING THE LATEST WEATHER AND RIVER INFORMATION WEDNESDAY AND THURSDAY. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. 81/JD
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446051, 5446052, 5446053, 5446054, 5446055.